Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 3 (2007), 127, 10 pages      arXiv:0712.4282      http://dx.doi.org/10.3842/SIGMA.2007.127
Contribution to the Proceedings of the 2007 Midwest Geometry Conference in honor of Thomas P. Branson

On 1-Harmonic Functions

Shihshu Walter Wei
Department of Mathematics, The University of Oklahoma, Norman, Ok 73019-0315, USA

Received September 18, 2007, in final form December 17, 2007; Published online December 27, 2007

Abstract
Characterizations of entire subsolutions for the 1-harmonic equation of a constant 1-tension field are given with applications in geometry via transformation group theory. In particular, we prove that every level hypersurface of such a subsolution is calibrated and hence is area-minimizing over R; and every 7-dimensional SO(2) × SO(6)-invariant absolutely area-minimizing integral current in R8 is real analytic. The assumption on the SO(2) × SO(6)-invariance cannot be removed, due to the first counter-example in R8, proved by Bombieri, De Girogi and Giusti.

Key words: 1-harmonic function; 1-tension field; absolutely area-minimizing integral current.

pdf (266 kb)   ps (204 kb)   tex (49 kb)

References

  1. Andreotti A., Vesentini E., Carleman estimate for the Laplace-Beltrami equation on complex manifolds, Inst. Hautes Études Sci. Publ. Math. 25 (1965), 81-130.
  2. Brothers J.E., Invariance of solutions to invariant parametric variational problems, Trans. Amer. Math. Soc. 262 (1980), 159-179.
  3. Bombieri E., de Giorgi E., Giusti E., Minimal cones and the Bernstein problem, Invent. Math. 7 (1969), 243-268.
  4. Federer H., Some theorems on integral currents, Trans. Amer. Math. Soc. 117 (1965) 43-67.
  5. Federer H., Geometric measure theory, Springer, Berlin - Heidelberg - New York, 1969.
  6. Federer H., The singular sets of area minimizing rectifiable currents with codimension one and of area minimizing flat chains modulo two with arbitrary codimension, Bull. Amer. Math. Soc. 76 (1970), 767-771.
  7. Federer H., Real flat chains, cochains and variational problems, Indiana Univ. Math. J. 24 (1974), 351-406.
  8. Federer H., Fleming W.H., Normal and integral currents, Ann. of Math. (2) 72 (1960), 458-520.
  9. Hsiang W.Y., On the compact homogeneous minimal submanifolds, Proc. Natl. Acad. Sci. USA 56 (1966), 5-6.
  10. Hsiang W.Y., Lawson H.B. Jr., Minimal submanifolds of low cohomogeneity, J. Differential Geom. 5 (1971), 1-38.
  11. Karp L., Subharmonic functions on real and complex manifolds, Math. Z. 179 (1982), 535-554.
  12. Lawson H.B., The stable homology of a flat torus, Math. Scand. 36 (1975), 49-73.
  13. Lawson H.B., The equivariant Plateau problem and interior regularity, Trans. Amer. Math. Soc. 173 (1972), 231-249.
  14. Lin F.-H., Minimality and stability of minimal hypersurfaces in RN, Bull. Austral. Math. Soc. 36 (1987), 209-214.
  15. Miranda M., Sul minimo dell'integrale del gradiente di una funzione, Ann. Scuola Norm. Sup. Pisa (3) 19 (1965), 626-665.
  16. Miranda M., Comportamento delle successioni convergenti di frontiere minimali, Rend. Sem. Mat. Univ. Padova 39 (1967), 238-257.
  17. Simoes P., A class minimal cones in Rn, n 8, that minimizes area, Thesis, Berkeley, 1973.
  18. Simons J., Minimal varieties in riemannian manifolds, Ann. of Math. (2) 88 (1968), 62-105.
  19. Wang S.P., Wei S.W., Bernstein conjecture in hyperbolic geometry, in Seminar on Minimal Submanifolds, Editor E. Bombieri, Ann. of Math. Stud., no. 103, 1983, 339-358.
  20. Wei S.W., Minimality, stability, and Plateau's problem, Thesis, Berkeley, 1980.
  21. Wei S.W., Plateau's problem in symmetric spaces, Nonlinear Anal. 12 (1988), 749-760.
  22. Yau S.T., Some function theoretic properties of complete Riemannian manifolds and their applications to geometry, Indiana Univ. Math. J. 25 (1976), 659-670.

Previous article   Contents of Volume 3 (2007)